Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Las Vegas, NV

April 5, 2014Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Apr 5, 2014, 2:35 PM MST for Mohave County, Arizona; Clark County, Nevada; San Bernardino County, California. It took effect at Apr 6, 2014, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2014, 2:35 PM MST (21:35 UTC)
In effect from
Apr 6, 2014, 12:00 PM MST
Expired
Apr 6, 2014, 6:00 PM MST
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WWUS85 KVEF 052135
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT SAT APR 5 2014

.STRONG NORTH WINDS AND LOW RELATIVE HUMIDITY WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS SUNDAY AFTERNOON ALONG THE COLORADO RIVER
VALLEY FROM COTTONWOOD COVE TO LAKE HAVASU.

AZZ101-CAZ229-NVZ466-061230-
/O.NEW.KVEF.FW.W.0005.140406T1900Z-140407T0100Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
235 PM PDT SAT APR 5 2014 /235 PM MST SAT APR 5 2014/

...RED FLAG WARNING IN EFFECT FROM NOON PDT /NOON MST/ TO 6 PM
PDT /6 PM MST/ SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 101...229 AND 466...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TO 6 PM SUNDAY FOR THE COLORADO RIVER VALLEY.

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 101 LAKE MEAD
  NRA/COLORADO RIVER-AZ SIDE FROM COTTONWOOD COVE TO LAKE HAVASU. IN
  CALIFORNIA...FIRE WEATHER ZONE 229 LOWER COLORADO RIVER VALLEY. IN
  NEVADA...FIRE WEATHER ZONE 466 LAKE MEAD NRA/COLORADO RIVER-NV
  SIDE FROM COTTONWOOD COVE SOUTH.

* TIMING...STRONG WINDS WILL DEVELOP BY MID SUNDAY MORNING AND
  RELATIVE HUMIDITY IS EXPECTED TO DIP BELOW 15 PERCENT BY NOON.
  WIND SPEEDS WILL PEAK BETWEEN 1 PM AND 4 PM THEN GRADUALLY
  DECREASE TOWARD EVENING.

* WIND...NORTH 20 TO 30 MPH WITH GUSTS 35 TO 40 MPH.

* HUMIDITY...MINIMUM VALUES OF 7 TO 10 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY
  AND DRY FUELS CAN CREATE CONDITIONS THAT ARE FAVORABLE FOR EXTREME
  FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD
OF THIS RED FLAG WARNING. 

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
3 follow-up statements
740 
WWUS85 KVEF 060958
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 AM PDT SUN APR 6 2014

.STRONG NORTH WINDS AND LOW RELATIVE HUMIDITY WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ALONG THE COLORADO
RIVER VALLEY FROM COTTONWOOD COVE TO LAKE HAVASU.

AZZ101-CAZ229-NVZ466-061900-
/O.CON.KVEF.FW.W.0005.140406T1900Z-140407T0100Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
258 AM PDT SUN APR 6 2014 /258 AM MST SUN APR 6 2014/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 101 - 229 AND 466...

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 101 LAKE MEAD 
  NRA/COLORADO RIVER-AZ SIDE. IN CALIFORNIA...FIRE WEATHER ZONE 
  229 LOWER COLORADO RIVER VALLEY. IN NEVADA...FIRE WEATHER ZONE 
  466 LAKE MEAD NRA/COLORADO RIVER-NV SIDE.

* TIMING...STRONG WINDS WILL DEVELOP BY MID MORNING AND RELATIVE
  HUMIDITY IS EXPECTED TO DIP BELOW 15 PERCENT BY NOON. WIND SPEEDS
  WILL PEAK BETWEEN 1 PM AND 4 PM THEN GRADUALLY DECREASE TOWARD
  EVENING.

* WIND...NORTH 20 TO 30 MPH WITH GUSTS 35 TO 40 MPH.

* HUMIDITY...MINIMUM VALUES OF 7 TO 10 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY AND DRY FUELS CAN CREATE CONDITIONS THAT ARE 
  FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD
OF THIS RED FLAG WARNING.

&&

$$

MORGAN

HTTP://WEATHER.GOV/LASVEGAS
363 
WWUS85 KVEF 061855
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1155 AM PDT SUN APR 6 2014

.STRONG NORTH WINDS AND LOW RELATIVE HUMIDITY WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ALONG THE
COLORADO RIVER VALLEY FROM COTTONWOOD COVE TO LAKE HAVASU.

AZZ101-CAZ229-NVZ466-070100-
/O.CON.KVEF.FW.W.0005.140406T1900Z-140407T0100Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
1155 AM PDT SUN APR 6 2014 /1155 AM MST SUN APR 6 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 101 - 229 AND 466...

* AFFECTED AREA...IN ARIZONA...FIRE WEATHER ZONE 101 LAKE MEAD
  NRA/COLORADO RIVER-AZ SIDE FROM COTTONWOOD COVE TO LAKE HAVASU. IN
  CALIFORNIA...FIRE WEATHER ZONE 229 LOWER COLORADO RIVER VALLEY. IN
  NEVADA...FIRE WEATHER ZONE 466 LAKE MEAD NRA/COLORADO RIVER-NV
  SIDE FROM COTTONWOOD COVE SOUTH.

* TIMING...WIND SPEEDS WILL PEAK BETWEEN 1 PM AND 4 PM THEN
  GRADUALLY DECREASE TOWARD EVENING.

* WIND...NORTH 20 TO 30 MPH WITH GUSTS 35 TO 40 MPH.

* HUMIDITY...MINIMUM VALUES OF 7 TO 10 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY AND DRY FUELS CAN CREATE CONDITIONS THAT ARE 
  FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD
OF THIS RED FLAG WARNING. OUTDOOR ENTHUSIASTS...PLEASE HEED ALL
FIRE RESTRICTIONS.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
817 
WWUS85 KVEF 070034
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 PM PDT SUN APR 6 2014

AZZ101-CAZ229-NVZ466-070145-
/O.EXP.KVEF.FW.W.0005.000000T0000Z-140407T0100Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
534 PM PDT SUN APR 6 2014 /534 PM MST SUN APR 6 2014/

...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT /6 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 101 - 229 AND 466...

WINDS HAVE LARGELY DECREASED BELOW CRITICAL LEVELS THIS EVENING AND THE
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE ON TIME. WINDS OF 5 TO 15
MPH WITH GUSTS TO AROUND 20 TO 30 MPH WILL BE POSSIBLE DOWN THE
RIVER VALLEY FOR THE REMAINDER OF THE EVENING.

$$

HTTP://WEATHER.GOV/LASVEGAS

WOLCOTT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 5, 10:00 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 5, 10:00 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SAT APR 5 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM PULLING AWAY TO THE EAST WILL
ALLOW CLOUDS AND A FEW SHOWERS TO LINGER OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH EARLY THIS EVENING. TEMPERATURES
RETURN TO NORMAL SUNDAY...AND ABOVE NORMAL NEXT WEEK WITH DRY
CONDITIONS EXPECTED UNDER A STRONG RIDGE OF HIGH PRESSURE.
&&

.UPDATE...NORTH BREEZES WERE PICKING UP ACROSS THE REGION ON THE
BACK SIDE OF THE LOW PRESSURE SYSTEM PULLING AWAY ACROSS THE FOUR
CORNERS REGION. LINGERING LOW TO MID LEVEL MOISTURE AND INSTABILITY
SHOULD LEAD TO INCREASING CLOUDS AND A FEW SHOWERS OVER THE
MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA THIS AFTERNOON
WITH SNOW LEVELS GENERALLY AROUND 7000 FEET. MINOR CHANGES WERE MADE
TO INCREASE WINDS AND SKY COVER SLIGHTLY THROUGH THIS EVENING BASED
ON THE LATEST OBSERVATIONS AND 12Z MODELS.
&&

.AVIATION...FOR MCCARRAN...NORTH TO NORTHEAST WINDS WILL PERSIST
TODAY THROUGH MONDAY. SPEEDS WILL OFTEN BE AROUND 10 KNOTS AND MAY
POSE RUNWAY CONFIGURATION CONCERNS EACH DAY THROUGH MONDAY. SCT-BKN
CLOUDS WITH BASES AROUND 10KFT AGL CAN BE EXPECTED THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A DEPARTING STORM SYSTEM WILL BRING ONE MORE DAY OF
CLOUDS AND SPOTTY SHOWERS TO LINCOLN...CLARK AND MOHAVE COUNTIES
TODAY...WITH DRY WEATHER EXPECTED SUNDAY THROUGH MUCH OF NEXT WEEK.
GUSTY NORTH WINDS ARE EXPECTED THROUGH MONDAY...WITH THE STRONGEST
GUSTS OF 30-40 KNOTS IN THE COLORADO RIVER VALLEY FROM BULLHEAD CITY
TO NEEDLES.
&&

.PREV DISCUSSION...257 AM PDT...

.SHORT TERM...THROUGH MONDAY NIGHT...SATELLITE LOOP CLEARLY SHOWED
UPPER TROUGH MEANDERING ACROSS THE MOJAVE DESERT THIS MORNING...WITH
A LARGE RIDGE OVER THE EASTERN PACIFIC. ONCE THE TROUGH EXITS STAGE
RIGHT THIS EVENING...THE RIDGE WILL DOMINATE THE REMAINDER OF THE
SHORT TERM AND BEYOND. BEFORE THE TROUGH DEPARTS...A FEW MORE
SHOWERS COULD BREAK OUT OVER EASTERN LINCOLN AND NORTHERN MOHAVE
COUNTIES TODAY. TEMPERATURES WILL BE A LITTLE WARMER IN MOST AREAS
TODAY THAN YESTERDAY...WITH SEVERAL MORE DEGREES OF WARMING EXPECTED
SUNDAY AND MONDAY AS THE RIDGE TAKES HOLD. BREEZY NORTH WINDS CAN BE
EXPECTED TODAY AND ESPECIALLY SUNDAY...WITH THE STRONGEST WINDS IN
THE COLORADO RIVER VALLEY WHERE A LAKE WIND ADVISORY MAY BE NEEDED
FOR SUNDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT.

THE WARMEST WEATHER OF 2014 SO FAR STILL LOOKS ON TRACK FOR THE
MIDDLE OF NEXT WEEK AS A LARGE RIDGE SLIDES EAST ACROSS THE AREA
FROM TUESDAY INTO WEDNESDAY. INCREASED MIXING AS SOUTHWEST FLOW
STRENGTHENS IN THE LOW-LEVELS SHOULD AID IN JUMPING UP TEMPS A FEW
MORE DEGREES EVEN THOUGH SOME HIGH CLOUDS WILL SNEAK ON IN. WE
CONTINUE TO SIDE WITH THE WARMER GUIDANCE WHICH IS SUPPORTED BY
USING A BLEND OF 850 AND 700 MB TEMPS AND LOCAL RULES OF THUMB.
HIGHS ARE EXPECTED TO BE 6-12 DEGREES ABOVE NORMAL. THIS WILL PUT
LAS VEGAS IN THE RANGE TO SEE THE FIRST 90 DEGREE HIGH OF THE YEAR
AND DEATH VALLEY THE FIRST TRIPLE DIGIT HIGH OF THE YEAR.

ON THURSDAY A CLOSED LOW IS EXPECTED TO APPROACH THE COAST OF SOCAL.
THE LATEST MODELS CONTINUE TO FAVOR BRINGING THE LOW INLAND ACROSS
SOCAL ON FRIDAY. ALTHOUGH NOT MUCH MOISTURE IS EXPECTED WITH THIS
SYSTEM IT IS WORTH WATCHING AS THE ECMWF GENERATES SOME LIGHT QPF
ACROSS THE NW CWFA IN A POTENTIAL DEFORMATION ZONE. FOR NOW WE KEPT
WITH HIGH END GHOST POPS GENERALLY IN THIS AREA. THURSDAY MAY BE THE
WARMEST OF THE DAYS AS MIXING CONTINUES AHEAD OF THE LOW AND
PROMOTES STRONG SOUTHWEST FLOW. ONCE THE LOW MOVES CLOSER TO US ON
FRIDAY - TEMPS SHOULD DROP ABOUT 6-8 DEGREES DUE TO LOWER HEIGHTS
AND COOLER AIR MOVING IN ALOFT. NORTHWEST FLOW ALOFT SETS UP FOR
NEXT SATURDAY WITH HIGHS DROPPING ANOTHER 2-4 DEGREES FROM WHAT WE
SEE ON FRIDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE/AVIATION...ADAIR
PREV DISCUSSION...MORGAN/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Apr 5, 2:59 AM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 AM PDT SAT APR 5 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-060700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
259 AM PDT SAT APR 5 2014 /259 AM MST SAT APR 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ASIDE FROM GUSTY NORTH WINDS DOWN THE COLORADO RIVER VALLEY ON
SUNDAY...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:20 PM MSTLake Wind AdvisoryVEFMohave28 hr

Nearby

Red Flag Warnings in Arizona, 2014Red Flag Warnings in Nevada, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.